Effexor & Acne

Effexor is a prescription drug that is used to treat anxiety and depression, two conditions which are highly correlated with acne (check out the studies page of our site). Did you experience increased acne after taking effexor? Please tell us about your experience.

13 Replies to “Effexor & Acne”

  1. My doc had prescribed Effexor after many years of treating me for food-allergy like symptoms (in the absence of positive tests, except for a test that shows IgG mediated allergies, which aren’t fully accepted as being real in the U.S.). I had loads of physiological symptoms, but not any having to do with mood (I have found articles supporting his diagnosis). I had been on Effexor for several months with only my usual, mild, adult acne. Then, suddenly it began getting worse, and itchy, and the blemishes spread to my shoulders, chest, arms, hands, and legs, and didn’t heal well, instead becoming red and angry looking, and scabby (probably because I was scratching). As the timing coincided with some very stressful circumstances, for months, I assumed it was stress related. But, when I was covered in gross scabs for long enough, I began racking my brains and one day googled “acne effexor”, and came up with forums of people with stories like mine. I immediately tapered off. Two days after I quit it, all together, the sores began to heal. It’s been four days now, and people have commented that it looks better. I think that, rather than claiming the research doesn’t support such claims, one ought to ask for focused research on the small percentage of Effexor users who do experience this, to try to understand what mechanism underlies it.

    1. I just started Effexor and 10 days later my face is broken out with painful ache that does not heal. It just keeps getting worse.

      Plus I have terrible dry mouth, headache, blurry vision, and a constant upset stomach.

      There must be better options for treating depression.

  2. I have had painful acne since I started my depression treatment with Venlaflaxine 3 years ago. I only realized the cause and effect this week, as I have now been off the drug completely for about 6 days and my skin is clearing up fast. Unfortunately the damage is done.
    Since nothing in the literature on Effexor or on acne talks of a correlation between the two, I have taken a variety of medications that have left my skin blemished, spotted and scarred forever. This is quite upsetting that no research is being done on acne and its causes.
    Or on Effexor and its other potential side effects.
    I feel cheated, somehow, by the medical profession that I rely on for my health. I feel I have my depression under control but my self image has taken a bit of a blow.

  3. Me too and now I cant get rid of it even though ive come off the venlaxfaxine. Might as well top myself as cant bear for anyone ot see me

    1. The antibiotic called minocycline is a miracle drug for acne. Sorry u are going thru that. U should try it. It truly saves my face and my son’s.

  4. Effexor has caused the entire chemistry of my skin to change! I have only been on it a couple of months, am 29 years old and have previously had smooth skin my entire life other than the occasional localized breakout of a few pimples that would come to the surface and clear up quickly. After taking a minimal dose of effexor I immediately noticed my entire complexion change drastically. It began with tiny bumps deep under the skin’s surface all over my face. it has now become significantly worse and these bumps are developing into full blown cystic acne. my entire face remains bumpy and rough like sandpaper. I no longer have clear smooth skin like I used to. I am so glad the internet provides an open platform for individuals to discuss their honest experience with such things. Had I continued to rely on the opinion of my doctor and dermatologist (who didn’t bother to mention the side effects of effexor or ask how long I had been taking it to figure out if it may be a cause of my acne), or the drug administrations neglect to list this as a cause despite the pages of claims I have googled suggesting the contrary, I would have never known why I have experienced this sudden and awful change in my skin. Guess we can no longer trust medical practitioners and pharmaceutical companies who seem to be covering things up for personal gain. “Oh you now have acne!- well try these expensive treatments or my 12 step acne program!” Effexor is a sh** drug! Didn’t have to go to med school to figure this out thanks to everyone on this post!

    1. I have the same issue with my skin; the experience JD explained is exactly the same for me. I have been on Effaxor for 2 years now (currently tapering off as well), for the first year I was on it it seem to be working wonders for my bipolar depression, anxiety and my PTSD. And then it started. I am a 25 year old mother of 3 (yes this fact has significance), my skin was actually better than im my teens. Even with my hormones being forever altered due to pregnancy my skin was still semi normal, besides the couple of random deep zits I got occasionally. I was in better shape than I was as a teen; working out, eating organically, only drank water. I weighed 145lbs which is the ideal weight for my height. Slowly I began to notice subtle changed in my skin, it was slightly rosy or flushed. I brushed it off and was convinced that it may of just been a mild sun burn because that happened to me frequently due to my very pale complexion. My skin remained light red for a month or so and suddenly it went away. But with each month that passed my skin became puffy and slightly more red. Still I paid it no mind; after a few months of my skin being puffy and red it finally faded away again. It stayed gone for a very long time, my skin was normal again. Well, my doctor upped my dosage and that’s when it got significantly worse.. (Currently) My skin puffed up badly, it was also blister red. It began on the sides of my jaw line, large cystic ance popped up, and they hurt to touch. Following these cyst like blemishes, my face broke out into a bright red rash, this rash also had very deep rooted tiny little bumps that went from my cheeks, to my ears, neck, upper arms, chest and butt. And it burnd, even water makes my skin sting and puff. After awhile a light bulb went on in my head, I wondered if it was my effexor. So I used myself as a guinea pig and experimented to see if my hypothesis was accurate. So, I forced myself to deal with the horrific withdrawal for one week to see if my skin would improve. And behold, my hypothesis was right. For the week I didn’t take my meds, my skin cleared up dramatically. It no longer burned, there was no puffiness, no cysts, no tiny bumps. Started taking them again and with in the week the painful acne was back. Along with this acne, it has caused me to gain weight rapidly. Even with me working out etc, I went from 145lbs to 210lbs in 2 months. It happened so fast that I have stress marks on my arms. I can not wait to get this medication out of my system.

  5. I should have wrote on this forum months ago .. I have been off anti depressants (effexor)completely since September 2016 (it is now January 2017)
    Until I was out on a higher dose in April/may 2016 which marked a year and a half of being in effexor I had never and any issues . in May /June 2016 I developed the worst cystic type acne . including my face neck back chest legs
    It was horrible! My friend told me to Google the effects acne/ effexor just to see if anyone had posted anything .
    I came across this and very many other threads and was immediately at my doctors to an tappered off.
    Which with much success .yes I still suffer from depression..yes I still have severe anxiety but I have one less stress of my skin falling apart in front of me. And their is no difference with my depression/anxiety etc ..off or on. It is a battle to live with
    A battle of daily life . but with or without medication u have to fight it .
    I would rather do it without and its crazy side effects.

  6. I was wondering if anyone had any break out in the scalp ever since I’ve been on eflexor my scalp gets bumps it itches and scabs up I put coconut oil on and it helped the itch it even goes down around the neck area at the Hair line I thought it was the suave but have to stop using both I guess to find out , just wanted to find out if anyone had this problem than you

  7. Hi Sharon,
    Yes, I do have breakouts on my scalp now that I am taking Effexor. It itches a lot, so I scratch and then get scabs. I also have a bunch of little bumps on my right cheek and cystic like pimples on my face, forehead, ear lobes… It’s a lot of fun!!! Not happy… however, my depression and anxiety are a lot better. I’m on 150 mg in the am. I just spoke to my Dr. about feeling sleepy all day and he told me to take it at night. We’ll see how that works. First, I’ll try to get the sleepy/dopey problem solved then, I’ll see about the acne problems. I know that if I use make up, it aggravates my skin even more; that’s something new too!
    Good luck everyone!

  8. I have cut my effexor to 150mg a day and I have really bad acne all the sudden. That
    doesn’t make any sense to me. I’m itchy all over. I’m also starving all the time now. I did
    not have this issue before this. Any ideas?

  9. Never had acne before taking venlafaxine/Effexor other than a teenage pimple here and there. Now 38 with terrible face scars but the itching and pain from the cystic like acne is TERRIBLE!!! And worse I’ve tried several medications for anxiety/depression and Effexor changes my life for the better so be miserable and have clear skin or feel normal but still miserable because of my face?!

Leave a Reply

Your email address will not be published.